Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 35, NWS Honolulu, HI

November 26, 2012Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Nov 26, 2012, 3:33 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 27, 2012, 6:00 AM HST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2012, 3:33 PM HST (01:33 UTC)
In effect from
Nov 27, 2012, 6:00 AM HST
Expired
Nov 28, 2012, 3:36 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WHHW40 PHFO 270133
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST MON NOV 26 2012

...ROUGH SURF INCREASING ALONG EAST FACING SHORES...

.THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS
WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES.

HIZ001-002-008-009-012-017-019-020-025-271445-
/O.NEW.PHFO.SU.Y.0035.121127T1600Z-121128T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
333 PM HST MON NOV 26 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST
WEDNESDAY. 

* SURF...6 TO 10 FT ALONG EAST FACING SHORES.

* TIMING...6 AM TUESDAY MORNING THROUGH 6 AM WEDNESDAY MORNING.

* IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BURKE
3 follow-up statements
026 
WHHW40 PHFO 271356
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
356 AM HST TUE NOV 27 2012

...ROUGH SURF ALONG EAST FACING SHORES...

.THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS
WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES.

HIZ001-002-008-009-012-017-019-020-025-280300-
/O.CON.PHFO.SU.Y.0035.121127T1600Z-121128T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
356 AM HST TUE NOV 27 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...6 TO 10 FT ALONG EAST FACING SHORES.

* TIMING...6 AM THIS MORNING THROUGH 6 AM WEDNESDAY MORNING.

* IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP 
  CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

CRAIG
337 
WHHW40 PHFO 280200
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE NOV 27 2012

...ROUGH SURF ALONG EAST FACING SHORES...

.THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS
WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES.

HIZ001-002-008-009-012-017-019-020-025-281500-
/O.CON.PHFO.SU.Y.0035.000000T0000Z-121128T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
400 PM HST TUE NOV 27 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...6 TO 10 FT ALONG EAST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP 
  CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$
168 
WHHW40 PHFO 281336
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST WED NOV 28 2012

HIZ001-002-008-009-012-017-019-020-025-281445-
/O.CAN.PHFO.SU.Y.0035.000000T0000Z-121128T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
336 AM HST WED NOV 28 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY FOR EAST FACING SHORES. 

THE NORTH SWELL AND RESULTING SURF DIMINISHED OVERNIGHT...AND THE
ADVISORY IS NO LONGER NEEDED.

$$

CRAIG

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 26, 10:00 AM HST, 5 hours 33 minutes earlier.

Area forecast discussion, Nov 26, 10:00 AM HST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON NOV 26 2012

.SYNOPSIS...
A SOUTHWARD MOVING FRONTAL BOUNDARY WILL GRADUALLY DISSIPATE OVER
THE BIG ISLAND LATER TODAY AND TONIGHT WITH DRIER WEATHER EXPECTED
FOR TUESDAY AND WEDNESDAY. TRADE WINDS WILL BE ON THE INCREASE TODAY
AND REMAIN BREEZY THROUGH TUESDAY. WINDS WILL BEGIN TO DECREASE
DURING THE MIDDLE AND LATER HALF OF THE WEEK AS A SURFACE RIDGE
MOVES DOWN CLOSER TO THE STATE. GENERALLY DRY WEATHER CAN BE
EXPECTED WITH JUST A FEW ISOLATED SHOWERS POSSIBLE.

&&

.DISCUSSION...
A DECAYING FRONTAL BOUNDARY CONTINUES TO PUSH SOUTHWARD ACROSS
PORTIONS OF THE STATE. THIS FRONT IS ACCOMPANIED BY PASSING SHOWERS
WITH DOPPLER RADAR INDICATING MOST SHOWERS ARE NOW FALLING OVER MAUI
AND NORTHEAST SECTIONS OF THE BIG ISLAND. ONLY A FEW SHOWERS ARE
SEEN ELSEWHERE ACROSS THE STATE. THE FRONT DISSIPATED OVER THE BIG
ISLAND LATER TODAY AND TONIGHT WITH A DRIER AIRMASS IN ITS WAKE. THE
HIGH CIRRUS CLOUDS PRESENTLY MOVING OVER A GOOD PORTION OF THE STATE
WILL GRADUALLY THIN OUT AND SHIFT EASTWARD OVER THE NEXT DAY OR SO.

A DRY TRADE WIND PATTERN WILL BE IN PLACE FOR TUESDAY AND ON INTO
WEDNESDAY WITH WINDS GRADUALLY SHIFTING FROM THE NORTHEAST ON AROUND
TO AN EASTERLY DIRECTION BY WEDNESDAY.

BY WEDNESDAY NIGHT...THE SURFACE HIGH WILL BE CENTERED A FEW HUNDRED
MILES NORTHEAST OF THE STATE WITH THE WESTERN END OF THE HIGHS
ASSOCIATED RIDGE AXIS LOCATED A COUPLE OF HUNDRED NORTH OF KAUAI.
THIS WILL CAUSE OUR WINDS TO TURN TO AN SOUTH TO SOUTHEASTERLY
DIRECTION THURSDAY. LOCAL LAND AND SEA BREEZES WILL ALSO BE
EXPERIENCED SINCE THE WIND SPEEDS WILL BE LIGHTER.

LOW PRESSURE DEVELOPING FAR TO THE NORTH WILL CONTINUE TO PUSH THE
HIGHS SURFACE RIDGE DOWN OVER THE STATE FRIDAY AND SATURDAY. LOCAL
LAND AND SEA BREEZES WILL CONTINUE IN MANY AREAS. THE ATMOSPHERE IS
EXPECTED TO REMAIN RATHER DRY LATE IN THE WEEK. THERE MAY BE SOME
CLOUD BUILDUPS OVER INTERIOR AREAS DURING THE AFTERNOON HOURS WITH A
FEW ISOLATED SHOWERS POSSIBLE.

&&

.AVIATION...
BKN-SCT HIGH CLOUDS OVER THE STATE. AIRMET TANGO CONTINUES FOR LL
TURBULENCE ON THE LEE SIDE OF THE ISLANDS. ISOL MVFR ALONG WINDWARD
SLOPES DUE TO CLD AND SHRA.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS UP FOR MOST HAWAIIAN WATERS DUE TO
INCREASING NORTHEAST TRADE WINDS. THESE WINDS WILL LIKELY CONTINUE
ON INTO TUESDAY WITH WINDS GRADUALLY DIMINISHING LATER IN THE DAY.

THERE WILL BE A SERIES OF SMALL TO MODERATE NORTHERLY SWELLS OVER
THE NEXT SEVERAL DAYS WITH ONLY SMALL SWELLS FROM THE NORTHWEST
EXPECTED. EASTERLY SHORES WILL EXPERIENCE SHORT PERIOD CHOPPY SURF
OVER THE NEXT FEW DAYS AS WELL AS SOME LONGER PERIOD SWELLS FROM THE
NORTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...MORRISON

In the hours before

Local storm report, Nov 26, 12:47 PM HST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1247 PM HST MON NOV 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PEARL CITY              21.40N 157.97W
11/23/2012  E0.88 INCH       HONOLULU           HI   BROADCAST MEDIA

            REPORT FORWARDED BY KITV 4.

&&

RBALLARD

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.